MAUDE Adverse Event Report: INARI MEDICAL, INC. CLOTTRIEVER XL CATHETER; PERIPHERAL MECHANICAL THROMBECTOMY WITH ASPIRATION

INARI MEDICAL, INC. CLOTTRIEVER XL CATHETER; PERIPHERAL MECHANICAL THROMBECTOMY WITH ASPIRATION
Model Number 41-102
Medical Device Problem Codes Difficult to Remove (1528); Use of Device Problem (1670)
Health Effect - Clinical Code Pulmonary Embolism (1498)
Date of Event 05/16/2024
Type of Reportable Event Death
Additional Manufacturer Narrative
The inari devices were discarded by the user facility and are not available for evaluation.The device identifiers were not provided, the lot history records of all potential lots shipped to the facility were reviewed.There were no discrepancies or unusual findings.There was no report of any device malfunction.Based on the information reviewed, there is no evidence to indicate the presence of a potential quality issue with respect to manufacturing, design, or labeling.The case was reviewed by inari's chief medical officer, who concluded that the patient's death was potentially the result of inadvertent clot embolism.Manufacturer reference #: (b)(4).Distal embolization of blood clots is identified in the device labeling as possible adverse events/complications.The device instructions for use include the following warning statement: "avoid using excessive force to advance or retract against resistance.If excessive resistance is encountered, retract, and collapse the collection bag and coring element into the outer catheter and remove the device.Excessive force against resistance may result in damage to the device or vessel.".
 
Event or Problem Description
The patient was a 44-year-old female with deep vein thrombosis and clot within the inferior vena cava (ivc).Additionally, the patient had stage 4 brain cancer and had been undergoing chemotherapy with the addition of a prior operation related to the cancer.A thrombectomy was performed with a non-inari device to address the patient's clot, but little clot was extracted and most of the iliac clot was pushed forward into the ivc where there was a pre-existing filter in place.The procedure was aborted after significant blood loss and hemodynamic decompensation occurred.A second thrombectomy was then scheduled with a plan to use the inari protrieve sheath from the internal jugular and aspirating using the triever20 (t20) and triever16 curve (t16c).The procedure was conducted 6 days after the initial intervention due to the patient's poor hemodynamics and vitals.Access and wire positioning were obtained but a pre-procedural angiogram was not performed.The t20 was advanced over the wire and placed within the filter.Four aspirations were performed which resulted in minimal clot extracted.An angiogram was performed at this time which confirmed the position of the clot burden.A t16c was then used but aspirations yielded no clot.Several additional aspirations were performed with the t16c and t20 which removed nominal clot.The procedure plans were then changed to remove the filter and to use a clottriever xl catheter (ctxl) through the protrieve sheath.The filter was removed and the ctxl was inserted.The first pass went smoothly, and the catheter was cleaned and re-inserted.A second pass was performed when the patient began to complain of stomach pain.The physician continued to pull the ctxl into the protrieve, but the coring element was not collapsed.The physician addressed this by advancing the ctxl forward to collapse the coring element.The device unfortunately became stuck in the sheath, but the physician was able to remove it quickly.After the ctxl was removed, the patient crashed.A code was called, and cpr was conducted.Unfortunately, the patient expired after 15 minutes of resuscitation efforts.

Brand Name
CLOTTRIEVER XL CATHETER
Common Device Name
PERIPHERAL MECHANICAL THROMBECTOMY WITH ASPIRATION
Manufacturer (Section D)
INARI MEDICAL, INC.
6001 oak canyon
suite 100
irvine CA 92618
Manufacturer (Section G)
INARI MEDICAL, INC.
6001 oak canyon
suite 100
irvine CA 92618
Manufacturer Contact
keith hebert
6001 oak canyon
suite 100
irvine, CA 92618
6513233614
MDR Report Key19531317
Report Number3020347218-2024-00027
Device Sequence Number7574926
Product Code QEW
UDI-Device Identifier00850291007277
UDI-Public00850291007277
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K223210
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/12/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number41-102
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/16/2024
Initial Report FDA Received Date06/13/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PROTRIEVE SHEATH; TRIEVER16 CURVE; TRIEVER20
Outcome Attributed to Adverse Event Death; Life Threatening;
Patient Age44 YR
Patient SexFemale